Hail, Okfuskee
- When
- December 31, 4:01 AM CST
- Where
- Okfuskee County, 3.3 mi WSW of Okemah
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 35.410, -96.353
Unseasonably warm and moist air spread into eastern Oklahoma ahead of a cold front. Scattered thunderstorms developed in the late evening and early morning hours ahead of the cold front as a weak upper level disturbance passed through the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Unseasonably warm and moist air spread into eastern Oklahoma ahead of a cold front. Scattered thunderstorms developed in the late evening and early morning hours ahead of the cold front as a weak upper level disturbance passed through the region. Large hail and damaging wind gusts occurred with some of these storms. Another round of storms developed on the cold front as it moved into eastern Oklahoma a few hours before sunrise. Weak to moderate instability combined with very strong low level wind shear created an environment that supported supercell thunderstorm structures. Several supercells developed resulting in large hail and damaging wind gusts in the hours just before and after sunrise on the 31st. One of these supercells produced a long-track, strong tornado that began in Adair County, Oklahoma, and moved into Washington County, Arkansas, where it killed four people in and near the town of Cincinnati.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Dec 31, 3:53 AM CST, 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TULSA OK 353 AM CST FRI DEC 31 2010 .DISCUSSION... THE MAIN FORECAST CHALLENGES FOR THIS PACKAGE WILL ALL BE IN THE FIRST 12 TO 24 HOURS. CONVECTIVE LINE CURRENTLY MOVING ACROSS THE FORECAST AREA AS THE LIFT FROM A VORT LOBE ROUNDING THE BASE OF THE LARGE ROCKIES UPPER TROUGH MOVES ACROSS. GIVEN THE RATE OF EASTWARD PROGRESS IT APPEARS THE LINE WILL BE EAST OF TULSA AND MCALESTER BY 12Z. I HAVE GONE WITH LIKELY POPS MAINLY ALONG AND NORTH OF I-40 AND EAST OF HWY 69. ONCE THIS LINE EXITS THE AREA...OUR BEST CHANCES FOR PRECIP THIS FORECAST WILL BE DONE. SURFACE WINDS/WIND GUSTS AND TEMPS WILL BE ANOTHER ISSUE TODAY. CURRENT SURFACE MAP SHOWS TWO DISTINCT FRONTAL BOUNDARIES. THE POLAR/ARCTIC BOUNDARY IS DRAPED WEST TO EAST NEAR THE OK/KS BORDER WHILE A PACIFIC FRONT IS MARCHING EAST ACROSS WEST TX ATTM. SURFACE LOW PRESSURE IS FORECAST TO RIPPLE ALONG THE ARCTIC BOUNDARY AND EFFECTIVELY DRAG THE PACIFIC FRONT EAST ACROSS THE FORECAST AREA LATER THIS MORNING. MEANWHILE...THE ARCTIC BOUNDARY IS FORECAST TO SAG SOUTHEAST INTO NE OK AS THE LOW LIFTS OFF TO THE NORTHEAST DURING THE DAY. THERE WILL BE A SHARP TEMP GRADIENT WHEREVER THE POLAR/ARCTIC FRONT ENDS UP. TO THE SOUTH OF THE ARCTIC FRONT AND BEHIND THE PACIFIC FRONT...STRONG WESTERLY WINDS...AIDED IN PART BY MOMENTUM TRANSFER OF STRONG WINDS ALOFT TO THE SURFACE...ARE EXPECTED DURING THE MIDDLE PART OF THE DAY INTO THE EARLY AFTERNOON. WIND GUSTS ARE EXPECTED TO REACH 35 MPH AND MAY APPROACH 40 MPH OVER NORTHEAST OK...HOWEVER IT APPEARS TO BE TOO BORDERLINE FOR A WIND ADVISORY ISSUANCE AT THIS TIME. NAM MODEL TIME HEIGHT PLOTS OF WIND AND MIXING HEIGHT DO NOT SHOW OPTIMAL CONDITIONS FOR ADVISORY TYPE WINDS. WINDS DECREASE ALOFT BY THE TIME MIXING HEIGHTS ARE DEEP ENOUGH TO TAKE FULL ADVANTAGE OF THEM. ANOTHER VORT LOBE IS EXPECTED TO ROUND THE BASE OF THE EJECTING UPPER TROUGH OVER THE SOUTHERN PLAINS TONIGHT. MODEL RH PLOTS SHOW DECENT 500-700MB MOISTURE...HOWEVER IT WILL BE QUITE DRY IN THE LOWER LEVELS AND MODELS DO NOT HAVE ANY QPF FORECAST. WILL KEEP POPS TOO LOW TO MENTION AND WILL LET DAYSHIFT TAKE ANOTHER LOOK AT IT. IT WILL BE A COLD START TO THE NEW YEAR WITH HIGHS IN THE 30S AND 40S. TEMPS WILL REBOUND EARLY NEXT WEEK AS THE PATTERN DEAMPLIFIES AND TAKES ON A MORE ZONAL CHARACTER. ATTENTION THEN TURNS TO A DEVELOPING TROUGH IN THE SOUTHERN STREAM OFF THE SOUTHERN CA COAST EARLY NEXT WEEK. THIS SYSTEM IS FORECAST TO MOVE EAST ACROSS THE SOUTHERN STATES BY THE MIDDLE TO LATTER PART OF NEXT WEEK. THE 00Z RUNS OF THE GFS/ECMWF AGREE QUITE WELL WITH THE TRACK OF THIS SYSTEM...AND BOTH SUGGEST THAT THE SYSTEM WILL BE TOO FAR SOUTH TO BRING PRECIP TO MUCH OF THE FORECAST AREA...DUE IN PART TO THE INFLUENCE OF NORTHWEST FLOW IN THE NORTHERN STREAM. BOTH MODELS DO SHOW THAT THE FAR NORTHERN EXTENT OF THE PRECIP COULD REACH UP INTO SOUTHEAST OK WEDNESDAY NIGHT INTO THURSDAY...AND THUS I HAVE INTRODUCED A SLGT CHC POP FOR RAIN. THE REMAINDER OF THE FORECAST LOOKS TRANQUIL WITH A PREVAILING NORTHWEST FLOW ALOFT IN THE WAKE OF THE MIDWEEK SYSTEM. LACY && .PRELIMINARY POINT TEMPS/POPS... TUL 60 18 37 16 / 20 10 10 10 FSM 63 29 42 21 / 60 10 10 10 MLC 63 23 42 17 / 30 10 10 10 BVO 54 15 36 12 / 20 10 0 0 FYV 62 22 37 13 / 60 10 10 10 BYV 65 23 37 16 / 60 10 10 10 MKO 62 21 37 16 / 60 10 10 10 MIO 59 18 34 14 / 60 10 10 0 F10 60 19 38 15 / 20 10 10 10 HHW 64 29 45 21 / 50 10 10 10 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...NONE. AR...NONE. && SHORT TERM...02/07 LONG TERM....30
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 119 AM CST FRI DEC 31 2010 ARZ001-002-010-011-019-020-029-OKZ049-053>076-311100- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 120 AM CST FRI DEC 31 2010 ...SEVERE WEATHER POTENTIAL CONTINUES OVERNIGHT... THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...TONIGHT. TORNADO. RISK...LIMITED. AREA...NORTHEAST OKLAHOMA AND FAR NORTHWEST ARKANSAS. ONSET...ONGOING. SEVERE THUNDERSTORM. RISK...LIMITED. AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...ONGOING. DISCUSSION... STRONG TO SEVERE THUNDERSTORM POTENTIAL REMAINS PRESENT ACROSS ALL OF EASTERN OKLAHOMA AND WESTERN ARKANSAS THROUGH TONIGHT...WITH A STRONG UPPER STORM SYSTEM APPROACHING. ADDITIONALLY...LOW LEVEL WIND FIELDS REMAIN VERY STRONG AND WILL SUPPORT A LIMITED RISK OF TORNADOES...PRIMARILY ACROSS NORTHEAST OKLAHOMA INTO FAR NORTHWEST ARKANSAS. SCATTERED THUNDERSTORMS ARE EXPECTED TO QUICKLY SWEEP ACROSS THE AREA LATE TONIGHT THROUGH SUNRISE FRIDAY. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... LOCAL SPOTTER ACTIVATION MAY BE NEEDED...PRIMARILY ACROSS FAR NORTHEAST OKLAHOMA INTO FAR NORTHWEST ARKANSAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. FRIDAY...THUNDERSTORM...VERY HIGH FIRE WEATHER...AND HIGH WIND POTENTIAL. SATURDAY THROUGH WEDNESDAY...NO HAZARDS. EXTENDED DISCUSSION... THUNDERSTORM CHANCES WILL CONTINUE EARLY FRIDAY ALONG AND AHEAD OF THE EASTWARD MOVING COLD FRONT...WITH A LIMITED SEVERE WEATHER THREAT PRIMARILY ACROSS WESTERN ARKANSAS. GUSTY WEST TO SOUTHWEST WINDS BEHIND THE FRONT WILL RESULT IN A CONTINUED ELEVATED FIRE DANGER FRIDAY. MUCH COLDER AND DRIER WEATHER WILL FOLLOW FOR THE FIRST PART OF THE NEW YEAR. EMERGENCY MANAGEMENT PLANNING STATEMENT... EMERGENCY MANAGERS SHOULD BE ALERT TO CHANGING WIND DIRECTIONS WHEN RESPONDING TO ANY WILDFIRES AS WINDS WILL CONTINUE TO SHIFT DUE TO TWO COLD FRONTS MOVING THROUGH THE REGION. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1215 AM CST FRI DEC 31 2010
OKZ057-058-062-063-310700-
CRAIG OK-DELAWARE OK-MAYES OK-OTTAWA OK-
1215 AM CST FRI DEC 31 2010
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 100 AM CST
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
NORTHWESTERN DELAWARE...SOUTHEASTERN CRAIG...SOUTHWESTERN OTTAWA
AND NORTHEASTERN MAYES
AT 1215 AM CST...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF SALINA...MOVING NORTH AT 45 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...CHLOETA...CLEORA...BERNICE...
AFTON...KETCHUM...SALINA...SPAVINAW...PENSACOLA...LANGLEY AND DISNEY.
THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH.
LAT...LON 3678 9511 3669 9472 3626 9501 3629 9516
TIME...MOT...LOC 0615Z 197DEG 38KT 3634 9508SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
226 AM CST FRI DEC 31 2010
OKZ054-059-310915-
OSAGE OK-PAWNEE OK-
226 AM CST FRI DEC 31 2010
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 315 AM CST
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
WESTERN OSAGE AND PAWNEE
AT 225 AM CST...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES NORTHWEST OF GRAINOLA TO 14 MILES SOUTHWEST OF
PAWNEE...MOVING NORTHEAST AT 50 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...SHIDLER...FAIRFAX...BURBANK...
PEARSONIA...FORAKER...GRAINOLA...PAWNEE...SKEDEE AND RALSTON.
THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
LAT...LON 3700 9626 3654 9638 3624 9684 3625 9691
3633 9692 3634 9697 3676 9683 3679 9676
3700 9675
TIME...MOT...LOC 0825Z 217DEG 45KT 3704 9669 3627 9696SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
305 AM CST FRI DEC 31 2010
OKZ054-059-064-310945-
CREEK OK-OSAGE OK-PAWNEE OK-
305 AM CST FRI DEC 31 2010
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 345 AM CST
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
SOUTHERN OSAGE...NORTHWESTERN CREEK AND PAWNEE
AT 305 AM CST...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM BLACKBURN TO 9 MILES WEST OF SHAMROCK...MOVING
NORTHEAST AT 50 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE
STORMS INCLUDE...OSAGE...HOMINY...JENNINGS...TERLTON...HALLETT...
BLACKBURN...CLEVELAND...WESTPORT...SHAMROCK...DRUMRIGHT...OILTON AND
MANNFORD.
THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.
LAT...LON 3639 9662 3658 9622 3593 9635 3588 9662
3617 9664
TIME...MOT...LOC 0905Z 228DEG 43KT 3641 9658 3590 9672SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
326 AM CST FRI DEC 31 2010
OKZ054-055-059-060-064>066-311015-
CREEK OK-OKFUSKEE OK-OKMULGEE OK-OSAGE OK-PAWNEE OK-TULSA
OK-WASHINGTON OK-
326 AM CST FRI DEC 31 2010
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 415 AM CST
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
NORTHWESTERN OKMULGEE...WASHINGTON...SOUTHEASTERN OSAGE...
CREEK...WESTERN TULSA AND EASTERN PAWNEE
IN EAST CENTRAL OKLAHOMA
NORTHWESTERN OKFUSKEE
AT 326 AM CST...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES NORTHWEST OF SHAMROCK TO 14 MILES SOUTHWEST OF
PADEN...MOVING NORTHEAST AT 60 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...TULSA...CASTLE...PADEN...BOLEY...
OKFUSKEE...WELTY...BEGGS...SAND SPRINGS...JENKS...GLENPOOL...
SPERRY...SKIATOOK...RAMONA...WESTPORT...BRISTOW...SLICK...DEPEW...
MOUNDS...SHAMROCK...KIEFER...DRUMRIGHT...MANNFORD...KELLYVILLE AND
SAPULPA.
THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.
LAT...LON 3602 9663 3659 9590 3573 9599 3543 9644
3545 9644 3545 9647 3542 9649 3544 9656
3541 9653 3538 9654 3540 9658 3539 9662
3540 9663
TIME...MOT...LOC 0926Z 225DEG 53KT 3597 9660 3537 9666SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
327 AM CST FRI DEC 31 2010
OKZ054-055-059-060-064-311015-
CREEK OK-OSAGE OK-PAWNEE OK-TULSA OK-WASHINGTON OK-
327 AM CST FRI DEC 31 2010
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 415 AM CST
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
WASHINGTON...EASTERN OSAGE...NORTHWESTERN CREEK...NORTHWESTERN
TULSA AND PAWNEE
AT 327 AM CST...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES NORTH OF BIGHEART TO 2 MILES SOUTHEAST OF
OILTON...MOVING NORTHEAST AT 50 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...TULSA...PAWHUSKA...OSAGE...
HOMINY...AVANT...WYNONA...BARNSDALL...OKESA...BIGHEART...HULAH...
SPERRY...SKIATOOK...BARTLESVILLE...RAMONA...OCHELATA...DEWEY...
COPAN...TERLTON...CLEVELAND...WESTPORT...OILTON AND MANNFORD.
THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.
LAT...LON 3700 9581 3621 9591 3601 9661 3700 9627
TIME...MOT...LOC 0927Z 223DEG 42KT 3703 9620 3610 9651SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
359 AM CST FRI DEC 31 2010
OKZ054>057-060>062-064>067-070-071-311045-
CRAIG OK-CREEK OK-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-OKFUSKEE
OK-OKMULGEE OK-OSAGE OK-ROGERS OK-TULSA OK-WAGONER OK-WASHINGTON OK-
359 AM CST FRI DEC 31 2010
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 445 AM CST
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
OKMULGEE...WAGONER...ROGERS...NORTHWESTERN CRAIG...NOWATA...
WASHINGTON...EASTERN OSAGE...EASTERN CREEK...TULSA AND WESTERN
MAYES
IN EAST CENTRAL OKLAHOMA
NORTHWESTERN MUSKOGEE AND EASTERN OKFUSKEE
IN SOUTHEAST OKLAHOMA
NORTHERN MCINTOSH
AT 358 AM CST...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM BARTLESVILLE TO OKEMAH...MOVING NORTHEAST AT 50 MPH.
A LARGE PORTION OF OKMULGEE...NORTHWESTERN MUSKOGEE...WAGONER...
ROGERS...NORTHWESTERN CRAIG...NOWATA...WASHINGTON...EASTERN OSAGE...
EASTERN CREEK...EASTERN OKFUSKEE...NORTHERN MCINTOSH...TULSA AND
WESTERN MAYES COUNTIES WILL BE AFFECTED BY THESE STORMS THROUGH 445
AM CST.
THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.
LAT...LON 3700 9540 3566 9537 3528 9622 3529 9626
3700 9613 3700 9612
TIME...MOT...LOC 0958Z 228DEG 45KT 3698 9600 3532 9596The Norman radar (KTLX), 84 km away, was scanning. The volume nearest the first event began at 09:59 UTC.
3 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
Emergency management reported damage to a mobile home from strong thunderstorm winds.
Strong thunderstorm wind damaged the roof of a barn.
This segment is the first of six segments of this long-track tornado. A tornado developed just northeast of Westville and moved rapidly northeastward damaging a home, tossing or rolling four vehicles, snapping at least 13 large power poles, and snapping or uprooting large trees. Estimated maximum wind based on this damage was 125 mph. This tornado continued into Washington County, Arkansas.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2010Every state in 2010This day in weather historyThe tornado archive for Oklahoma, 2010Warnings in Oklahoma, December 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 269052, 269053, 269055, 269054, 267529, 269056.